Alarm from WHO (World Health Organization) Europe on two contaminated syrups identified in the region. These are medicines for coughs and cold and flu symptoms, the declared manufacturer of which is the Indian company Marion Biotech. These drugs were found to be substandard, as they did not meet quality standards and specifications. Ambronol and Dok-1 Max, these are the names of the syrups on which the alert was triggered, were detected in Uzbekistan and reported to WHO on 22 December 2022. The analyzes conducted on product samples by the ministry’s national quality control laboratories of Uzbek Health found that both contained unacceptable amounts of diethylene glycol and/or ethylene glycol as contaminants, toxic substances for humans which, if consumed, can prove fatal. “The products referred to in this advisory are unsafe and their use, especially in children, can lead to serious injury or death,” warns WHO Europe.
Toxic effects can include abdominal pain, vomiting, diarrhea, inability to urinate, headache, altered mental status and acute kidney injury that can lead to death, the alert reads. “To date, the declared manufacturer has not provided assurances to WHO on the safety and quality of these products,” WHO Europe said in the statement. The two syrups may also have marketing authorizations in other countries of the European region, and the appeal made by the UN health agency to those who have the products is “not to use them”. Substandard drugs “could also have been distributed, through informal markets, in other countries or regions”, reiterates WHO Europe.
Just recently, a WHO alert had already been triggered on other contaminated liquid dosage drugs. In the new notice issued by the European Office, it is invited to “detect and remove these substandard products from circulation to avoid harm to patients”. WHO calls for “greater surveillance and diligence within the supply chains of countries and regions that may be affected by these products”. It also recommends “increased surveillance of the informal/unregulated market”. And the invitation to national regulatory and health authorities is to “immediately inform WHO if the products in question are discovered in the respective country”. Finally, a message is addressed to citizens: “If anyone has used” the syrups, “developing reactions or experiencing adverse events after use, consult a doctor immediately and report the incident to the national regulatory authority or the National Center of pharmacovigilance”.